Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 87, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 24, 2018, 6:16 PM EDT for 4 counties in Tennessee. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 6:16 PM EDT (22:16 UTC)
- Expired
- Jun 24, 2018, 7:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McMinn County, TN, Meigs County, TN, Monroe County, TN, Rhea County, TN
The radar
The Knoxville radar (KMRX), 122 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 6:40 PM EDT | TSTM WND DMG | Murray Store, TN | SEVERAL TREES DOWN REPORTED ACROSS NORTHERN MCMINN COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 782 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted.
363
WUUS54 KMRX 242216
SVRMRX
TNC107-121-123-143-242315-
/O.NEW.KMRX.SV.W.0087.180624T2216Z-180624T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
616 PM EDT SUN JUN 24 2018
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
East central Rhea County in east Tennessee...
Northeastern Meigs County in east Tennessee...
Northeastern McMinn County in east Tennessee...
Western Monroe County in east Tennessee...
* Until 715 PM EDT.
* At 616 PM EDT, a severe thunderstorm was located near Sweetwater,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Athens, Sweetwater, Madisonville, Spring City, Englewood, Vonore,
Tellico Plains, Niota, Peakland, Clear Water, Murray Store, Ten
Mile and Mount Vernon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3562 8492 3576 8478 3573 8470 3572 8470
3572 8468 3570 8467 3572 8465 3571 8462
3569 8463 3564 8462 3565 8459 3563 8457
3564 8454 3562 8451 3565 8452 3567 8450
3565 8449 3566 8447 3556 8418 3531 8435
TIME...MOT...LOC 2216Z 303DEG 11KT 3559 8459
HAIL...1.00IN
WIND...60MPH
$$
DH1 follow-up statement
494
WWUS54 KMRX 242256
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
656 PM EDT SUN JUN 24 2018
TNC143-242305-
/O.CAN.KMRX.SV.W.0087.000000T0000Z-180624T2315Z/
Rhea TN-
656 PM EDT SUN JUN 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RHEA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3559 8475 3569 8463 3564 8462 3565 8459
3563 8457 3564 8454 3562 8451 3565 8452
3567 8450 3565 8449 3566 8447 3556 8418
3531 8435
TIME...MOT...LOC 2255Z 300DEG 22KT 3558 8462
$$
TNC107-121-123-242315-
/O.CON.KMRX.SV.W.0087.000000T0000Z-180624T2315Z/
Meigs TN-McMinn TN-Monroe TN-
656 PM EDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR EAST CENTRAL MEIGS...NORTHEASTERN MCMINN AND WESTERN MONROE
COUNTIES...
At 655 PM EDT, a severe thunderstorm was located 8 miles west of
Sweetwater, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Athens, Sweetwater, Madisonville, Englewood, Vonore, Tellico Plains,
Niota, Mount Vernon and Murray Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3559 8475 3569 8463 3564 8462 3565 8459
3563 8457 3564 8454 3562 8451 3565 8452
3567 8450 3565 8449 3566 8447 3556 8418
3531 8435
TIME...MOT...LOC 2255Z 300DEG 22KT 3558 8462
HAIL...0.75IN
WIND...60MPH
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:08 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 24, 3:08 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Morristown TN 308 PM EDT Sun Jun 24 2018 .SHORT TERM...(Tonight and Monday)...After ongoing convection diminishes later early this evening expect a bit of a lull in the action, but a mid level short wave is forecast to be moving into the area late tonight into Monday. This is expected to bring another round of numerous showers and thunderstorms for the latter part of the night into Monday. Some of these storms may be strong to severe with damaging winds the primary threat, so will keep mention of this in the HWO. With the expected increase in precip and cloud cover Monday especially north/central, will keep high temperatures lower than today. .LONG TERM...(Monday night through Sunday)...Afternoon convection will linger into at least the first half of the Monday night period. Should ease from west to east as the evening progresses. Tuesday the upper ridge remains weak over the forecast area but should suppress convection over the majority of the Tennessee Valley while higher terrain and Plateau areas could see scattered afternoon storms. The focus shifts to the upper low/trough over the Mississippi River Valley on Tuesday night. The atmosphere will remain rather moist and unsettled over our area during this time period. However, by Wednesday afternoon, the models have been consistent in having the southern portion of that trough rather active. More widespread showers and thunderstorms will likely occur on Wednesday into the first part of Thursday. Expect diminishing rain chances later Thursday afternoon. By Friday the upper ridge should suppress the majority of convection with the exception of along the frontal boundary which may get hung up across the far southern third of the forecast area. Under the influence of the upper high, daytime temperatures will be summer-like in the upper 80s to lower 90s. Overnight temperatures will generally be in the 70s. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 90 72 91 / 30 50 30 20 Knoxville McGhee Tyson Airport, TN 71 86 70 89 / 60 70 40 20 Oak Ridge, TN 72 86 70 90 / 70 70 40 30 Tri Cities Airport, TN 69 82 66 85 / 60 70 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && LW/AC
Hazardous weather outlook, Jun 24, 2:59 PM EDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 259 PM EDT Sun Jun 24 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-251900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 259 PM EDT Sun Jun 24 2018 /159 PM CDT Sun Jun 24 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Strong to severe storms will be possible late this afternoon into tonight. Damaging winds will be the main threat with these storms. Hail up to quarter size and localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong to severe storms will also be possible Monday. Damaging winds will be the main threat with these storms. Hail up to quarter size will also be possible. Heavy rainfall will also lead to localized flash flooding especially in areas of poor drainage. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at some point today through Monday.
In the hours before
Special weather statement, Jun 24, 5:29 PM EDT, 47 minutes before
Special Weather Statement National Weather Service Morristown TN 529 PM EDT SUN JUN 24 2018 TNZ099>101-242215- West Polk TN-Bradley TN-Hamilton TN- 529 PM EDT SUN JUN 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRADLEY...SOUTHWESTERN POLK AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 615 PM EDT... At 528 PM EDT, Doppler radar was tracking a strong thunderstorm near Harrison, or 10 miles northeast of Chattanooga, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Chattanooga, South Cleveland, Wildwood Lake, Harrison, Collegedale, Waterville, Conasauga, East Brainerd, Red Clay State Park, Flint Springs, Gap Springs, Ooltewah, McDonald, Apison, Harrison Bay State Park and East Ridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3499 8519 3515 8512 3508 8462 3499 8465 TIME...MOT...LOC 2128Z 291DEG 21KT 3512 8509 DH
Local storm report, Jun 24, 5:36 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
06/24/2018 BRADLEY TN 911 CALL CENTER
SEVERAL TREES DOWN IN THE CLEVELAND AREA.
&&
PWARRENSpecial weather statement, Jun 24, 5:48 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
548 PM EDT SUN JUN 24 2018
TNZ013-014-037-038-242245-
Claiborne TN-Union TN-Campbell TN-Grainger TN-
548 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAIBORNE...
SOUTHEASTERN CAMPBELL...WESTERN GRAINGER AND UNION COUNTIES UNTIL 645
PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm near
La Follette, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
La Follette, Maynardville, Rutledge, Plainview, Blaine, Luttrell,
Lone Mountain, Buffalo Springs, Rose Hill, Big Ridge State Park,
Sharps Chapel, Sandlick, Fincastle, Joppa, Norris Lake and Norris Dam
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3640 8348 3618 8351 3616 8353 3618 8354
3619 8356 3617 8356 3617 8358 3615 8359
3617 8360 3615 8360 3622 8397 3626 8400
3627 8402 3630 8403 3625 8406 3625 8408
3624 8407 3625 8415 3642 8412
TIME...MOT...LOC 2148Z 278DEG 25KT 3633 8405
DHLocal storm report, Jun 24, 5:49 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 6 S ROCKWOOD 35.79N 84.68W
06/24/2018 ROANE TN 911 CALL CENTER
MULTIPLE TREES DOWN.
&&
PWARRENSpecial weather statement, Jun 24, 5:56 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
556 PM EDT SUN JUN 24 2018
TNZ014>016-038-039-242300-
Claiborne TN-Hamblen TN-Hancock TN-Grainger TN-Hawkins TN-
556 PM EDT SUN JUN 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAWKINS...
SOUTHEASTERN CLAIBORNE...SOUTHWESTERN HANCOCK...NORTHEASTERN GRAINGER
AND NORTHERN HAMBLEN COUNTIES UNTIL 700 PM EDT...
At 556 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tazewell, or 10 miles north of Rutledge, moving east at 25 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Morristown, Rogersville, Rutledge, New Tazewell, Bean Station,
Tazewell, Russellville, Bulls Gap, Lone Mountain, Howard Quarter,
Thorn Hill, Treadway, Mooresburg, St. Clair and Klondike.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3641 8297 3627 8302 3628 8303 3625 8306
3624 8308 3620 8312 3620 8313 3619 8314
3618 8316 3635 8367 3652 8361
TIME...MOT...LOC 2156Z 287DEG 21KT 3642 8356
DHLocal storm report, Jun 24, 5:58 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
558 PM EDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD BIG SPRING 35.40N 84.90W
06/24/2018 MEIGS TN 911 CALL CENTER
MULTIPLE ROADS ALONG HWY 58 SOUTH OF DECATUR ARE FLOODED.
&&
PWARRENThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 4:22 AM EDT | Special Weather Statement | MRX | Grainger, Hamblen | 38 min |
| Jun 24, 1:44 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs, Rhea | 31 min |
| Jun 24, 2:12 PM EDT | Special Weather Statement | MRX | McMinn, Monroe, Polk | 63 min |
| Jun 24, 3:47 PM EDT | Special Weather Statement | MRX | Jefferson | 43 min |
| Jun 24, 4:08 PM EDT | Special Weather Statement | MRX | Jefferson | 67 min |
| Jun 24, 4:13 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Hamblen, Jefferson | 47 min |
| Jun 24, 4:16 PM EDT | Special Weather Statement | MRX | McMinn | 44 min |
| Jun 24, 4:18 PM EDT | Special Weather Statement | MRX | Hamilton | 42 min |
| Jun 24, 4:20 PM EDT | Special Weather Statement | MRX | Knox | 55 min |
| Jun 24, 4:32 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs | 43 min |
| Jun 24, 4:36 PM EDT | Areal Flood Warning | MRX | Jefferson | 3 hr |
| Jun 24, 4:38 PM EDT | Special Weather Statement | MRX | Marion | 52 min |
| Jun 24, 4:40 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 65 min |
| Jun 24, 4:47 PM EDT | Flash Flood Warning | MRX | Hamilton, Meigs, Rhea, Sequatchie | 3 hr |
| Jun 24, 4:47 PM EDT | Special Weather Statement | MRX | Blount | 58 min |
| Jun 24, 4:49 PM EDT | Special Weather Statement | MRX | Hamilton | 41 min |
| Jun 24, 4:59 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 42 min |
| Jun 24, 5:04 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Polk | 56 min |
| Jun 24, 5:07 PM EDT | Special Weather Statement | MRX | Loudon, Roane | 53 min |
| Jun 24, 5:14 PM EDT | Special Weather Statement | MRX | Monroe | 46 min |
| Jun 24, 5:19 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, McMinn, Meigs, Monroe, Roane | 56 min |
| Jun 24, 5:29 PM EDT | Special Weather Statement | MRX | Bradley | 46 min |
| Jun 24, 5:32 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 47 min |
| Jun 24, 5:44 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Polk | 25 min |
| Jun 24, 5:48 PM EDT | Special Weather Statement | MRX | Grainger, Union | 57 min |
| Jun 24, 5:56 PM EDT | Special Weather Statement | MRX | Hamblen | 64 min |
| Jun 24, 6:00 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Greene, Hamblen, Hancock, Hawkins | 60 min |
| Jun 24, 6:33 PM EDT | Special Weather Statement | MRX | Cocke, Grainger, Jefferson | 42 min |
| Jun 24, 6:53 PM EDT | Special Weather Statement | MRX | Greene | 67 min |
| Jun 24, 7:49 PM EDT | Special Weather Statement | MRX | Sullivan | 56 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.